Alert archive / Colorado / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 101, NWS Denver/Boulder, CO

June 29, 2009Logan County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jun 29, 2009, 6:39 PM MDT for Logan County, Colorado. It was in force for 66 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 29, 2009, 6:39 PM MDT (00:39 UTC)
Expired
Jun 29, 2009, 7:45 PM MDT
In force
66 min
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon

County Logan County, CO

The radar

The Denver radar (KFTG), 157 km from the middle of the area, began a volume at 00:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 29, 6:42 PM MDTHAIL 13 Sw Padroni, CO
Jun 29, 6:49 PM MDTHAIL 17 N Sterling, CO
Jun 29, 7:03 PM MDTHAIL 1.756 N Sterling, CO
Jun 29, 7:11 PM MDTHAIL 1.255 Ne Sterling, CO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 0.7 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2009-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2009-06-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4606 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KBOU 300039
SVRBOU
COC075-300145-
/O.NEW.KBOU.SV.W.0101.090630T0039Z-090630T0145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
639 PM MDT MON JUN 29 2009

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL LOGAN COUNTY IN NORTHEAST COLORADO

* UNTIL 745 PM MDT

* AT 638 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING HALF DOLLAR SIZE HAIL. 
  THIS STORM WAS LOCATED NEAR PADRONI...OR 10 MILES NORTH OF
  STERLING...MOVING SOUTH AT 25 MPH.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO PROCTOR...
  PADRONI...NORTH STERLING RESERVOIR...MERINO...ILIFF...FLEMING...
  ATWOOD AND STERLING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN
EXCESS OF 58 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.

&&

LAT...LON 4045 10281 4044 10336 4082 10334 4080 10284
TIME...MOT...LOC 0038Z 355DEG 21KT 4077 10319

$$


SWE
3 follow-up statements
000 
WWUS55 KBOU 300054
SVSBOU

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
654 PM MDT MON JUN 29 2009

COC075-300145-
/O.CON.KBOU.SV.W.0101.000000T0000Z-090630T0145Z/
LOGAN CO-
654 PM MDT MON JUN 29 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM MDT
FOR CENTRAL LOGAN COUNTY...

AT 651 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING HAIL UP TO
GOLF BALL SIZE.  THIS STORM WAS LOCATED 4 MILES SOUTH OF PADRONI...OR
6 MILES NORTH OF STERLING...MOVING SOUTH AT 20 MPH.

LOCATIONS REMAINING IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
PROCTOR...PADRONI...NORTH STERLING RESERVOIR...MERINO...ILIFF...
FLEMING...ATWOOD AND STERLING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SPOTTERS HAVE REPORTED HAIL UP TO ONE INCH IN DIAMETER WITH THIS 
STORM...AND THERE IS LIKELY LARGER HAIL UP TO GOLF BALL SIZED. IF 
YOU ARE IN THE PATH OF THE STORM...TAKE IMMEDIATE ACTION TO PROTECT 
LIFE AND PROPERTY.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.

&&

LAT...LON 4045 10281 4044 10336 4082 10334 4080 10284
TIME...MOT...LOC 0051Z 356DEG 19KT 4071 10319

$$


SWE
000 
WWUS55 KBOU 300119
SVSBOU

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
719 PM MDT MON JUN 29 2009

COC075-300145-
/O.CON.KBOU.SV.W.0101.000000T0000Z-090630T0145Z/
LOGAN CO-
719 PM MDT MON JUN 29 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM MDT
FOR CENTRAL LOGAN COUNTY...

AT 715 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING HALF DOLLAR SIZE HAIL.  THIS
STORM WAS LOCATED 3 MILES SOUTHEAST OF STERLING...MOVING SOUTH AT 20
MPH.

LOCATIONS REMAINING IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
PROCTOR...PADRONI...NORTH STERLING RESERVOIR...MERINO...ILIFF...
FLEMING...ATWOOD AND STERLING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

AT 703 PM...A TRAINED SPOTTER REPORTED HAIL UP TO GOLF BALL SIZED AT 
6 MILES NORTH OF STERLING. OTHER SPOTTERS HAVE REPORTED HAIL FROM 
QUARTER TO HALF DOLLAR SIZED WITH THIS STORM. IF YOU ARE IN THE PATH 
OF THE STORM...TAKE IMMEDIATE ACTION TO PROTECT LIFE AND PROPERTY. 

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN
EXCESS OF 58 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.

&&

LAT...LON 4045 10281 4044 10336 4082 10334 4080 10284
TIME...MOT...LOC 0115Z 345DEG 17KT 4060 10315

$$


SWE
000 
WWUS55 KBOU 300142
SVSBOU

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
742 PM MDT MON JUN 29 2009

COC075-300151-
/O.EXP.KBOU.SV.W.0101.000000T0000Z-090630T0145Z/
LOGAN CO-
742 PM MDT MON JUN 29 2009

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL LOGAN COUNTY WILL
EXPIRE AT 745 PM MDT...

THE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED AND IS NO 
LONGER EXPECTED TO PRODUCE SEVERE WEATHER. SPOTTERS HAVE REPORTED 
HEAVY RAIN AND ONLY SMALL HAIL WITH THIS WEAKENING STORM. THE STORM 
MAY STRENGTHEN AGAIN AS IT MOVES INTO NORTHERN WASHINGTON COUNTY. 

LAT...LON 4045 10281 4044 10336 4082 10334 4080 10284
TIME...MOT...LOC 0141Z 336DEG 17KT 4049 10306

$$


SWE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 3:15 PM MDT, 3 hours 24 minutes earlier.

Area forecast discussion, Jun 29, 3:15 PM MDT, 3 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
315 PM MDT MON JUN 29 2009

.SHORT TERM...CURRENTLY...CONVECTION FIRING ON A MOISTURE BOUNDARY
OVER NORTHEASTERN ELBERT...NORTHERN LINCOLN...AND THE SOUTHERN HALF
OF WASHINGTON COUNTIES.  THERE IS ALSO A LITTLE BIT OVER THE HIGH
MOUNTAINS.  DEW POINTS ARE IN THE 50S F OVER THE EASTERN PLAINS
ZONES.  UPPER 30S TO LOWER 40S F READINGS COVER MUCH OF THE REST OF
THE PLAINS.  AREA PROFILERS HAVE FAIRLY WEAK WEST-NORTHWESTERLY FLOW
ALOFT.  STORMS ARE MOVING PRETTY WELL JUST THE SAME.  BEST CAPE THIS
EVENING IS PROGGED OVER THE PALMER RIDGE...EASTWARD INTO NORTHERN
LINCOLN COUNTY THEN NORTH-NORTHEASTWARD INTO SEDGWICK COUNTY.  WILL
KEEP HIGHEST POPS THIS EVENING WHERE THE BEST DEW POINTS ARE.
NOTHING OVER 20%S EXPECTED.  MODELS HAVE NORTHWESTERLY FLOW ALOFT
FOR THE FORECAST AREA TONIGHT AND TUESDAY.  THE PROGGED SYNOPTIC
SCALE ENERGY IS NEUTRAL TO SLIGHTLY DOWNWARD FOR THE FORECAST AREA
TONIGHT AND TUESDAY.  THERE IS SOME MOISTURE PROGGED ON TUESDAY...A
BIT LESS THAN TODAY HOWEVER.  PRECIPITABLE WATER VALUES ARE IN THE
0.45 TO 0.65 INCH RANGE ON TUESDAY.  THE DEW POINT TEMPERATURES ON
TUESDAY ARE MAINLY IN THE 40S F FOR THE PLAINS...WITH SOME 50S F
OVER THE NORTHEAST CORNER.   THE THETA-E AXIS IS OVER SOUTH CENTRAL
COLORADO ON TUESDAY...AND A LESSER ONE OVER THE NORTHEAST CORNER OF
THE STATE.  THE CAPE ON TUESDAY IS MAINLY OVER THE NORTHEASTERN
CORNER WITH SOME OVER THE FOOTHILLS AND PARK COUNTY.  QPF FIELDS
HAVE A TAD OF MEASURABLE RAINFALL OVER THE FORECAST AREA TUESDAY
AFTERNOON.  WILL GO WITH 10-20% POPS FOR TUESDAY AFTERNOON.  FOR
TEMPERATURES...CONSIDERING TODAY 88 F HIGH AT DIA AND TUESDAYS
THICKNESS PROGGS...WE MAY HIT 90 IN DENVER.  OVERALL THE FORECAST
AREA...TUESDAY HIGHS LOOK TO BE 0-1.5 C WARMER THAN TODAYS.

.LONG TERM...SOME SHOWERS AND THUNDERSTORMS MAY LINGER INTO TUESDAY
NIGHT WITH A FEW STRONGER STORMS POSSIBLE OVER THE NORTHEAST CORNER
WHERE CAPES OF 800-1400 J/KG WILL EXIST. UPPER LEVEL RIDGE WILL
BEGIN OVER THE FOUR CORNERS. A SURFACE LOW PRESSURE OVER EASTERN
MONTANA WILL SLIDE SOUTH ALONG THE LEE SIDE OF THE ROCKIES TO BE
OVER WESTERN KANSAS BY WEDNESDAY EVENING. A FRONTAL BOUNDARY WILL
FOLLOW BEHIND BRINING UPSLOPE FLOW AND AN INCREASE IN MOISTURE
WEDNESDAY EVENING. THE BEST UPPER DYNAMICS WILL KEEP THE BEST
CHANCES OVER THE NORTHEASTERN PART OF THE FORECAST AREA. THE UPPER
LEVEL RIDGE WILL START MOVING SLIGHT EAST THURSDAY...ALLOWING MORE
SUBTROPICAL MOISTURE TO STREAM NORTH THROUGH THE WEEKEND.  SURFACE
FLOW WILL STILL BE NORTHEASTERLY THURSDAY WITH A SHORTWAVE
ALOFT...PROMPTING TO INCREASE POPS INTO THE CHANCE CATEGORY FOR THE
ENTIRE CWA. HAVE CONTINUED THE DAILY PATTERN OF CHANCE FOR LATE
AFTERNOON AND EVENING THUNDERSTORMS THROUGH THE WEEKEND WITH THE
RIDGE POSITION OVER NEW MEXICO. UPPER LEVEL PATTERN LOOKS TO FLATTEN
OUT EARLY NEXT WEEK BRINGING DRIER WESTERLY FLOW ALOFT OVER COLORADO
TO DECREASE THE COVERAGE OF SHOWERS AND THUNDERSTORMS. HAVE REDUCED
THE POPS TO SLIGHT CHANCE. TEMPERATURES WILL BE AT OR SLIGHTLY ABOVE
NORMAL THROUGH THE PERIOD WITH THE RIDGE CLOSE BY.

&&

.AVIATION...VFR CONDITIONS WILL PREVAIL THROUGH THE NEXT 24 HOURS
WITH MAINLY LIGHT WINDS DICTATED BE NORMAL DIURNAL PATTERNS.  A FEW
OUTFLOW BOUNDARIES MAY PRODUCE VARIABLE WIND DIRECTIONS WITH SPEEDS
TO 40 MPH THROUGH MID EVENING TONIGHT AND FROM MID TO LATE AFTERNOON
ON TUESDAY.
&&

.BOU WATCHES/WARNINGS/ADVISORIES...NONE.

KOOPMEINERS/KRIEDERMAN
Hazardous weather outlook, Jun 29, 10:52 AM MDT, 7 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1052 AM MDT MON JUN 29 2009

COZ030>051-301200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1052 AM MDT MON JUN 29 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP BY EARLY AFTERNOON
OVER PARK...SOUTHERN JEFFERSON AND DOUGLAS COUNTIES.  THE REST OF
THE FORECAST AREA CAN EXPECTED A SLIGHT CHANCE OF SHOWERS AND
THUNDERSTORMS DEVELOPING BY MID AFTERNOON.  THERE MAY BE SLIGHTLY
BETTER COVERAGE OVER THE FAR NORTHEAST AND EASTERN PLAINS OF THE
FORECAST AREA.  HEAVY RAINS...WIND GUSTS TO 40 MPH AND SMALL HAIL
ARE POSSIBLE WITH THE STORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE WILL BE A SLIGHT CHANCE OF LATE AFTERNOON AND EVENING SHOWERS
AND THUNDERSTORMS TUESDAY WITH THE BEST CHANCE OVER THE HIGHER
TERRAIN WITH A FEW STRONGER STORMS OVER THE NORTHEAST CORNER OF THE
STATE. THE LATE AFTERNOON AND EVENING SHOWERS AND THUNDERSTORM
PATTERN WILL CONTINUE THROUGH NEXT WEEK. THE BEST POTENTIAL FOR
THUNDERSTORMS OVER THE ENTIRE AREA WILL BE ON FRIDAY AND SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

KOOPMEINERS/KRIEDERMAN

In the hours before

Local storm report, Jun 29, 5:48 PM MDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
548 PM MDT MON JUN 29 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     HAIL             PEETZ                   40.96N 103.11W
06/29/2009  M1.25 INCH       LOGAN              CO   TRAINED SPOTTER

&&

FREDIN

Nearby

Severe Thunderstorm Warnings in Colorado, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.